Alert archive / Kentucky / Freeze Warnings in 2020

Freeze Warning 2, NWS Louisville, KY

April 14, 202049 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this freeze warning at Apr 14, 2020, 2:20 AM CDT for 49 counties in Kentucky; 10 counties in Indiana. It took effect at Apr 15, 2020, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2020, 2:20 AM CDT (07:20 UTC)
In effect from
Apr 15, 2020, 12:00 AM CDT
Expired
Apr 15, 2020, 8:00 AM CDT
In force
8 hr
Issued by
NWS Louisville, KY
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS73 KLMK 140720
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
320 AM EDT Tue Apr 14 2020

...FREEZE WARNING IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 9 AM
EDT /8 AM CDT/ WEDNESDAY...

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-142030-
/O.UPG.KLMK.FZ.A.0002.200415T0500Z-200415T1300Z/
/O.NEW.KLMK.FZ.W.0002.200415T0500Z-200415T1300Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
320 AM EDT Tue Apr 14 2020 /220 AM CDT Tue Apr 14 2020/

...FREEZE WARNING IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 9 AM
EDT /8 AM CDT/ WEDNESDAY...

The National Weather Service in Louisville has issued a Freeze
Warning, which is in effect from 1 AM EDT /midnight CDT/ to 9 AM
EDT /8 AM CDT/ Wednesday. The Freeze Watch is no longer in
effect. 

* TEMPERATURE...Lows Wednesday morning are expected to drop into
  the upper 20s and lower 30s. 

* IMPACTS...Widespread frost and freeze conditions could kill 
  crops, other sensitive vegetation and possibly damage 
  unprotected outdoor plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. Take steps now to protect tender plants from the
cold. 

&&

$$

RJS
2 follow-up statements
809 
WWUS73 KLMK 141845
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
245 PM EDT Tue Apr 14 2020

...FREEZE WARNING IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 9 AM
EDT /8 AM CDT/ WEDNESDAY...

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151300-
/O.CON.KLMK.FZ.W.0002.200415T0500Z-200415T1300Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
245 PM EDT Tue Apr 14 2020 /145 PM CDT Tue Apr 14 2020/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/
TO 9 AM EDT /8 AM CDT/ WEDNESDAY...

* TEMPERATURE...Lows Wednesday morning are expected to drop into
  the mid 20s to around 30. 

* IMPACTS...Widespread frost and freeze conditions could kill
  crops and other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. Take steps now to protect vulnerable plants from 
the cold.

&&

$$

13
563 
WWUS73 KLMK 141846
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
246 PM EDT Tue Apr 14 2020

...FREEZE WARNING IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 9 AM
EDT /8 AM CDT/ WEDNESDAY...

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151300-
/O.CON.KLMK.FZ.W.0002.200415T0500Z-200415T1300Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
246 PM EDT Tue Apr 14 2020 /146 PM CDT Tue Apr 14 2020/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/
TO 9 AM EDT /8 AM CDT/ WEDNESDAY...

* TEMPERATURE...Lows Wednesday morning are expected to drop into 
  the mid 20s to around 30. 

* IMPACTS...Widespread frost and freeze conditions could kill 
  crops and other sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. Take steps now to protect vulnerable plants from
the cold.

&&

$$

13

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this freeze warning went out at Apr 14, 12:23 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 14, 12:23 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
123 AM EDT Tue Apr 14 2020

...Updated Aviation Discussion...

.Forecast Update...
Issued at 812 PM EDT Mon Apr 13 2020

Quiet weather is on tap for the overnight period.  We'll see clouds
increase across the region again overnight.  A weak system will push
through the region tomorrow and will bring some light precipitation
to the region.  While most of the precipitation will fall as rain,
thermal profiles across central and southern Kentucky suggest that
some mixing with snow or sleet will be possible.  With precipitation
amounts expected to be light and ground and near surface
temperatures remaining well above freezing, no accumulations are
expected.

For tomorrow night, it appears that we will clear out fast enough to
see temperatures drop into the upper 20s over a good portion of the
area late tomorrow night and early Wednesday morning.  However, it
should be noted that bust potential is possible if cloudiness does
not exit the region as fast as the models predict.  After
coordination with PAH/OHX, and given that we're off in the growing
season, have gone ahead and posted a Freeze Watch for the entire
forecast area for tomorrow night.  We'll continue to monitor the
forecast overnight and upgrade for all or portions of the Freeze
Watch area will be possible in the next forecast issuance.

&&

.Short Term...(This evening through Tuesday)
Issued at 310 PM EDT Mon Apr 13 2020

An upper trough, centered over the Plains, covers the CONUS. At the
surface, the CWA sits behind two cold front with the closest located
over eastern Kentucky. To the west, high pressure is centered on the
Kansas/Oklahoma state line. Tight pressure gradients between this
high and a low over eastern Canada were the force behind the gusty
winds this morning. With the pressure gradient weakening, the wind
is slowing in response. Skies will continue to scatter as the high
moves east building over the Ohio Valley.

Tonight, as the surface high advances east, 5 mph winds will veer to
the north. While winds are tame at the surface, the region will sit
under the left exit region of a jet streak in the jet stream. This
will strengthen and cause split flow near the moist 700 mb level to
strengthen in response. One side will approach the Ohio Valley from
the northwest and the other will approach from the southwest. This
convergence of moisture will cause cloud cover to build in
overnight. Temperatures will drop to the mid to upper 30s by
morning.

Tomorrow morning, as the convergence zone of moisture strengthens,
rain and a possible snow flake or two will form along an axis
running southwest to northeast through central Kentucky. This axis
will move east as it increases rain chances through the afternoon.
High temperatures will reach near 50 to the north and south of this
axis of moisture. Under the axis of precip, highs will likely only
see the mid 40s.

.Long Term...(Tuesday night through Monday)
Issued at 300 PM EDT Mon Apr 13 2020

Tuesday night/Wednesday morning will be chilly with high pressure
overhead and nearly calm surface winds. Dew point depressions will
be on the order of several degrees and there is some question over
how much cloud cover we will have, but at any rate it looks like at
least some patchy frost can be expected, and possibly a hard freeze
in rural areas. After coordinating with neighboring offices, will
hold off on a headline for now, but one may be needed in future
forecast issuances.

Wednesday afternoon and evening a weak 5H disturbance sliding into
an upper trough will interact with a small 850mb jet and some mid-
level moisture to produce clouds and possibly some precipitation.
Large surface dew point depressions, GEFS plumes, and known model
behavior suggest that the operational GFS QPF is overdone. Will keep
PoPs and QPF low.

Wednesday night/Thursday morning will be chilly once again with
nearly calm winds and a bit more moisture near the surface than the
previous morning. However, clouds will once again be a question mark
and will have a significant effect on surface temperatures and frost
formation. For now will stick with patchy/areas of frost, rather
than widespread.

Thursday night/Friday low pressure will move up the Ohio Valley
accompanied by showers and perhaps a few thunderstorms. How quickly
this system moves out is in question, and will have an impact on the
forecast for Saturday. GEFS members are in good agreement showing
dry weather on Saturday, which agrees with the CMC. Operational GFS
has been very consistent with dry weather over its last seven runs.
The EC, which is currently wet on Saturday due to digging the upper
trough deeper into the Tennessee Valley, seems to be the odd one out
and has shown less run-to-run consistency. Will lean dry in the
forecast for now for Saturday, though after speaking with
neighboring offices will leave a small PoP in there.

Sunday-Monday low pressure will cruise through Dixie with widespread
showers and thunderstorms, with the Ohio Valley on the northwest
edge.

&&

.Aviation...(06Z TAF Issuance)
Issued at 120 AM EDT Tue Apr 14 2020

High pressure will continue building into the region at the surface,
bringing generally north to northwest winds this period. Aloft
however, a quick-moving disturbance will bring in a narrow window
for precip chances and MVFR conditions, mainly along a BWG/LEX line
this afternoon. A few flakes of snow may mix into this activity, but
not enough confidence to put that in this set of TAFs.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Freeze Watch from late tonight through Wednesday morning for
     INZ076>079-083-084-089>092.

KY...Freeze Watch from late tonight through Wednesday morning for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Update...MJ
Short Term...KDW
Long Term....13
Aviation...RJS
Hazardous weather outlook, Apr 13, 7:32 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
832 PM EDT Mon Apr 13 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
832 PM EDT Mon Apr 13 2020 /732 PM CDT Mon Apr 13 2020/

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Clouds are expected to clear out Tuesday night and early Wednesday
morning with temperatures dropping into the upper 20s. A widespread
frost and freeze is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:13 AM CDTRiver Flood AdvisoryLMKButler, Muhlenberg, Ohio55 hr

Nearby

Freeze Warnings in Kentucky, 2020Freeze Warnings in Indiana, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.